Askanesthetician's Blog

An esthetician explores skincare issues and concerns

Rethinking Accutane? December 13, 2010

I’ve already written about Accutane (or isotretinoin as it known medically) twice in this blog (see my previous posts:  Why Was Accutane Taken Off the Market? and New Information about Accutane), but when I saw the following article online on Skin Inc. I knew that I wanted to address the issue once again. 

AADA Updates Position on Isotretinoin explains how The American Academy of Dermatology  reevaluated and issued a new position statement on the use of Accutane.  Basically the AADA says that isotretinoin is still the most effective treatment for severe acne, but it needs to be prescribed and used safely and responsibly.  Furthermore, AADA does address the link between isotretinoin and depression and inflammatory bowel disease and finds that there is no conclusive evidence that links taking isotretinoin to either of those ailments/diseases.

William D. James, MD, FAAD, president of the AADA and its sister organization, the American Academy of Dermatology (AAD) said:

Isotretinoin continues to be considered a critically important drug for treating patients with severe acne who fail other therapies.  Isotretinoin offers our patients with severe acne significant, life-changing benefits. Providing this medicine safely is our top priority.

 

I suspect that the controversy over isotretinoin will continue for some time, but it is important to be aware that, as stated above, it a medication that is prescribed when all other acne treatments fail.  Ultimately, it is the only product on the market that actually comes close to offering a cure for severe acne.  Used responsibly and correctly isotretinoin can change someone’s life.  Take it from someone who has been there.

Further reading:  American Academy of Dermatology’s position statement on isotretinoin

Advertisements
 

3 Responses to “Rethinking Accutane?”

  1. JoAnn Says:

    Which dosage did you take 5mg, 10mg, 20mg, or 30mg? Did you take it for 15 or 20 weeks? Has acne reoccurred at all since the time you took it?

    • Truthfully it has been about 20 years since I took Accutane so I don’t remember the dosage I was given or how long I took it. If you have very specific questions about Accutane I would suggest consulting with a doctor.

  2. David Says:

    Hi all

    Above all do not want to scare or anything like that, but this is my story, and perhaps others will serve to decide whether or not to take the medicine.

    My name is David I have 28 years, I’m from Madrid, and I also was taking Dercutane (Isotretinoin) for almost 9 months, a total of 10gram take that for my weight, 65Kilos is the maximum recommended dose can be given.

    I had a mild nodular acne that is I got a few pimples but internal and took too long to leave, so the dermatologist decided to give me these miracle pills.

    During the treatment, I had the typical side effects, like all people who take it, nothing alarming. But now, after almost a year after completing the treatment when I am suffering more: I have permament dry eyes, back and joint pains continued, headaches, generalized dryness throughout the body, nose bleeds, constipation, anxiety produced through all this trouble sleeping ..

    My quality of life has been reduced by 70%, since I can not do almost anything he did before, I can not even bend over without pain in my back and knees.

    My life has become a specialist come and go, orthopedic surgeons, ophthalmologists, rheumatologists, neurologists … and none of them give me solution to my problems.

    I created a website so that all who pass or have passed through what I promote it and to know what they can do this drug, which not even the laboratories that produce exactly know the mechanism of action is a poison, and certainly, at least I do, I devote my time and desire to spread my message.

    This is the website I created: (In Spanish)

    http://secuelasdercutane.org

    Greetings
    David


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s